JOURNAL ARTICLE

Valproic acid-induced hyperammonaemic coma and unrecognised portosystemic shunt

Hipólito Nzwalo, Leonor Carrapatoso, Fátima Ferreira, Carlos Basilio
Epileptic Disorders: International Epilepsy Journal with Videotape 2013, 15 (2): 207-10
23774155
Hyperammonaemic encephalopathy is a rare and potentially fatal complication of valproic acid treatment. The clinical presentation of hyperammonaemic encephalopathy is wide and includes seizures and coma. We present a case of hyperammonaemic coma precipitated by sodium valproate use for symptomatic epilepsy in a patient with unrecognised portosystemic shunt, secondary to earlier alcoholism. The absence of any stigmata of chronic liver disease and laboratory markers of liver dysfunction delayed the recognition of this alcohol-related complication. The portal vein bypass led to a refractory, valproic acid-induced hyperammonaemic coma. The patient fully recovered after dialysis treatment.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
23774155
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"